Skip to Main content Skip to Navigation
Journal articles

Erythema nodosum-like eruption as a manifestation of azathioprine hypersensitivity in patients with inflammatory bowel disease.

Abstract : BACKGROUND: Clinical manifestations of hypersensitivity to azathioprine may mimic symptoms of the initial disease. We report 5 cases of peculiar skin hypersensitivity reactions to azathioprine in patients with inflammatory bowel disease. OBSERVATIONS: In 5 patients with a recent azathioprine regimen, manifestations appeared between 8 and 18 days after drug introduction. All patients had a high fever. Three patients initially had erythema nodosum; 2 patients had sterile pustules. All had elevated neutrophil counts and serum C-reactive protein levels, whereas eosinophil counts were normal, ruling out drug-induced rash with eosinophilia and systemic symptoms. In 3 patients who were rechallenged with azathioprine or with 6-mercaptopurine, dermatological lesions recurred within hours. CONCLUSIONS: Erythema nodosum and pustules are rarely reported manifestations of azathioprine hypersensitivity. Both skin lesions may be related to the clinical activity of inflammatory bowel disease. Relapse of such lesions shortly after thiopurine rechallenge should raise the hypothesis of hypersensitivity rather than pharmacological manifestations.
Document type :
Journal articles
Complete list of metadata

https://hal.archives-ouvertes.fr/hal-00815839
Contributor : Nicolas Perron <>
Submitted on : Friday, April 19, 2013 - 2:24:36 PM
Last modification on : Thursday, December 10, 2020 - 3:42:40 AM

Links full text

Identifiers

Citation

Anne-Laure de Fonclare, Kiarash Khosrotehrani, Sélim Aractingi, Paul Duriez, Jacques Cosnes, et al.. Erythema nodosum-like eruption as a manifestation of azathioprine hypersensitivity in patients with inflammatory bowel disease.. Archives of Dermatology -Chicago-, American Medical Association, 2007, 143 ((6)), pp.744-8. ⟨10.1001/archderm.143.6.744⟩. ⟨hal-00815839⟩

Share

Metrics

Record views

192